How Could Taking Placebos Apparently Cause More Tics than Taking Psychostimulants?

Rob Wipond
7
81

Reporting on a meta-analysis of studies in the Journal of the American Academy of Child and Adolescent Psychiatry, Psychiatric News stated that, despite safety warnings about it from the FDA, “Psychostimulant use does not appear to be associated with an onset or worsening of tics in children with attention-deficit/hyperactivity disorder.” Some potentially important information, however, was not mentioned in the article or study.

The US Food and Drug Administration currently requires stimulant drugs to be labeled with warnings about risks of developing tics, and the study noted that there is “strong biological rationale” for the physiological mechanisms by which stimulants could likely be causing tics or the worsening of tics. “Roughly 20% of children with ADHD go on to develop a chronic tic disorder,” the Yale School of Medicine authors of the meta-analysis stated, but since so many children with ADHD are taking stimulants, “it is difficult to determine whether the tics are a result of a side effect of psychostimulants or if they were to occur anyway(.)”

So the researchers’ goal, they wrote, was “to provide an evidence base for future guidelines, warnings, and clinical decisions…”

Their meta-analysis of 22 clinical trials involving 2,385 children with ADHD found that new onset tics or worsening of tic symptoms were commonly reported in both the children taking psychostimulants and children taking placebo. At 5.7% compared to 6.5%, children taking placebo were in fact slightly more likely to develop new tics or have worse tics, reported the authors.

“Meta-analysis demonstrated no statistically significant relationship between psychostimulant use and new onset or worsening of tics in children with ADHD,” they concluded. “However, the power of this meta-analysis is not sufficient to rule out the possibility of a small increased risk of tics with psychostimulant use. However, based on the available data, it remains equally likely that psychostimulants reduce the risk of tics as they do raising the risk of tics.”

In a brief review by Mad in America of 6 of the 22 trials included by the researchers in their meta-analysis, the number of children who’d actually been taking one or more psychiatric medications before the trials began — usually stimulants — ranged from 25% to 100% of the participants in both placebo and stimulant groups. The researchers did not mention this in their limitations nor attempt to compensate for it in any way in their analyses.

*

Meta-Analysis Finds No Association Between Stimulants for ADHD and New, Worsening Tics (Psychiatric News Alert, July 7, 2015)

Cohen, Stephanie C., Jilian M. Mulqueen, Eduardo Ferracioli-Oda, Zachary D. Stuckelman, Catherine G. Coughlin, James F. Leckman, and Michael H. Bloch. “Meta-Analysis: Risk of Tics Associated With Psychostimulant Use in Randomized, Placebo-Controlled Trials.” Journal of the American Academy of Child & Adolescent Psychiatry. Accessed July 10, 2015. doi:10.1016/j.jaac.2015.06.011. (Abstract)

7 COMMENTS

    • When Irish TD (public representative) Sean Fleming spoke out (a number of years ago) about metabolic syndrome and tardive dyskinesia. Some fully qualified psychiatrists tried to make out tardive dyskinesia was part of the “underlying illness”. And metabolic syndrome was a junk food lifestyle problem.

  1. I agree Someone Else – most of my discussions with “professionals” get stuck because they cite all the “credible research” that shows how safe, effective, good, etc. the drugs are. Or how convincing the brain imaging “research” is. Trying to have a conversation about the studies themselves, who conducted them, who funded, how were they conducted, etc. usually gets me no where. I appreciate MIA continuing to help us think critically about these supposed scientific studies. Bob’s latest book does this very well in my opinion as he writes about the various “guild” interests.